Managing Chemotherapy Toxicity for 5-FU and Capecitabine - Episode 5
Transcript:Alice Beers, RN, BSN, OCN: In our practice, the teaching is very extensive. At the cancer center that I work in, it’s our requirement that all patients attend a chemotherapy education class. So, that’s our beginning point, if you will. Once we’ve gone through a treatment plan and gone through a treatment consent, the chemotherapy education class is required again. In our practice setting, we encourage both patients and families to attend that. We really are hesitant when we see patients who come in by themselves, because the concern is if something goes wrong with them at home, they don’t have another caregiver or a family member who’s making that observation. There certainly are people who don’t have a caregiver who lives with them or a friend or a neighbor whom they can rely on. And we always encourage them to think about what their backup plan is. Is there somebody who can bring you to the hospital if you’re feeling unwell? Is there someone who is able to run out to the store for you and pick up medications or things that you need to eat or drink if you’re having side effects such as nausea, vomiting, or diarrhea?
The patient and family teaching materials that have recently been updated—again, because we are aware of these toxicities related to 5-FU and capecitabine—is basically updated information. Patients may look at the package insert; they may look at the printed materials that we give them when they’ve gone through a treatment consent-form process. But that doesn’t really adequately highlight what the red flags are for people. We give them patient-teaching materials. There’s a 1-sheet tear-off that very nicely outlines for them the things that are alerts, the things that they should not just be dealing with or thinking that they can symptomatically manage or tough it out, and the things that they absolutely have to make that call to the provider for. Do not pass go; do not wait until the next clinic appointment. These are the things that your providers need to hear from you as soon as possible if you’re experiencing them.
I think it’s critically important for patients and families to understand that there is what’s normal to expect after chemotherapy and there’s what’s not normal. We tell all patients that the most common side effect of chemotherapy is fatigue. So, if you tell a patient, “You may be more tired; you may have to come home from work and take a nap,” that’s normal within the spectrum of chemotherapy side effects. If you have a patient who is calling you, or a family member is calling you, and saying they can’t get out of bed, that’s not normal with 5-FU or capecitabine, or if you hear from a patient that they got up to go to the bathroom and they felt so ill that they just fell asleep on the floor—that happened with a patient we saw last week who ended up in the emergency room and ended up on Vistogard—those are things that are outside of the realm.
All of our patients are given anti-nausea medicines to have at home. We tell them if the anti-nausea medicines are not helping them, we need to hear from them. If we have patients who are experiencing diarrhea—more than 4 diarrhea stools—we need to talk about it. They can certainly go and get over-the-counter medications such as loperamide. We’d like them to have that on hand, but we want to have that conversation. We don’t want to get the phone call where a patient has been saying, “I’ve been taking the loperamide that you asked me to take, but I still had 12 diarrhea stools yesterday, and now I’m so tired and weak that I don’t know if I can get into the office.”
We have to emphasize to people that we really want them to call if anything is not normal for them. And even if it ends up being within the realm of expected toxicity, we can’t know that and quantify that with them unless they’re calling us and telling is that something’s not right with them.
When a patient is calling me with adverse events from treatment, the first part of the conversation is what’s going on—so, not just saying “I feel sick.” How do you feel sick? Have you taken your supportive medications? Are you eating and drinking? Are you having abnormal amounts of nausea, vomiting, and diarrhea? Are you having mouth sores? What’s your functional status? Are you able to get up and out of bed and take care of yourself or go to work, if it’s somebody who is working? What are the impacts? It’s not just a matter of somebody calling and saying, “You feel nauseous? OK, take your prescription that we gave you, and then call me tomorrow.” It’s getting those details out of the patient.
If you ask them if they’re eating and drinking and they just say yes, then it’s a matter of “What are you eating and drinking, how much are you eating and drinking, are you able to tolerate it?” If a patient calls and says, “Yes, I’m drinking,” and then you ask, “Well, how much?” and they say, “Well, I’ve had half a bottle of water in the last 24 hours,” that’s abnormal. It’s a matter of not just taking 1-word or 1-sentence answers from people; it’s making them complete an assessment over the phone. If we were able to just have rote responses, then we would have recordings that would tell people what they’re supposed to be calling us for, but that’s not it.
And every patient is going to be very individual in their experience. We have to take into account what the other factors that affect that patient are. Do they live 20 minutes away from your office, or are they 2 hours away? Are they able to drive themselves in, or do they have to rely on a family member or public transportation? So, there are all those factors that are really going to be important in how you assess what’s going on with your patient.
In terms of an individual case, we had a patient who is really an atypical presentation of 5-FU toxicity. So, a patient in her early 60s had a comorbidity of diabetes. We’ve taken care of her for her colorectal cancer for about 4 years. She’s very well known to our practice, a very reliable patient. We started her on FOLFOX chemotherapy. She had not previously had that drug combination in her treatment because she had a preexisting diabetic neuropathy. She got treated on a Monday, and she left our infusion center probably early in the afternoon.
She called me early Tuesday morning—voice-mail message was left before 7 o’clock in the morning—and said, “I need to speak with you, something is very wrong.” I called her back probably about a half an hour or so after she left the message. I said, “Please tell me what’s wrong,” and she said, “Something is very wrong. I started having nausea, vomiting, and diarrhea very shortly after I left the office. I’m shaking all over. I’m just not right.” I said, “Just come on in.” And she lives close by, so she was in an exam room probably within an hour of when we had the conversation. So, again, she had just gotten her treatment the day before, and we shut her 5-FU pump off. When she arrived at the office, we checked to make sure that the pump had been infusing correctly. It didn’t appear that there was any pump malfunction. But she had a tremor, and her right arm looked like somebody who had Parkinson’s disease and was very pronounced. She’s very well known to us, but her mental status was abnormal; she was confused. She again had reported nausea, vomiting, and diarrhea that had been severe since she left the office, unresponsive to support medications. She already had mucositis, and those are all very, very atypical things. And so, we stopped her 5-FU infusion again, we sent her over to our infusion center, got some labs drawn on her, gave her some IV fluids, and started Vistogard.
Transcript Edited for Clarity